Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Huntsville, AL

May 4, 20204 counties in Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 4, 2020, 8:26 PM CDT for 4 counties in Alabama. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 8:26 PM CDT (01:26 UTC)
Expired
May 4, 2020, 9:15 PM CDT
In force
49 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL

The radar

The Columbus AFB radar (KGWX), 131 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 9:03 PM CDTTSTM WND DMG9 N Underwood-Petersvil, ALTREE DOWN ON POWERLINE HWY 17/GOBBLE DRIVE. AND CR8/CR17.
May 4, 9:11 PM CDTHAIL 0.754 N Saint Florian, AL
May 4, 9:14 PM CDTHAIL 0.752 N Underwood-Petersvil, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS54 KHUN 050126
SVRHUN
ALC033-077-079-083-050215-
/O.NEW.KHUN.SV.W.0049.200505T0126Z-200505T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
826 PM CDT Mon May 4 2020

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Lauderdale County in northwestern Alabama...
  Northwestern Limestone County in north central Alabama...
  Central Colbert County in northwestern Alabama...
  Northern Lawrence County in northwestern Alabama...

* Until 915 PM CDT.

* At 825 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles northeast of Collinwood to 8 miles
  northeast of Walnut Grove to near Savannah, moving southeast at 55
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Killen,
  Town Creek, Cherokee, Lexington and Leighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3499 8692 3498 8688 3464 8721 3475 8812
      3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 0125Z 294DEG 47KT 3524 8759 3510 8792 3516 8826 

HAIL...1.25IN
WIND...60MPH
 
$$

JMS
1 follow-up statement
768 
WWUS54 KHUN 050206
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
906 PM CDT Mon May 4 2020

ALC033-077-079-083-050215-
/O.CON.KHUN.SV.W.0049.000000T0000Z-200505T0215Z/
Lauderdale AL-Limestone AL-Colbert AL-Lawrence AL-
906 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR LAUDERDALE...NORTHWESTERN LIMESTONE...CENTRAL COLBERT AND
NORTHERN LAWRENCE COUNTIES...

At 905 PM CDT, severe thunderstorms were located along a line
extending from 10 miles west of Ardmore to near Lexington to near
Underwood-Petersville, moving southeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Killen,
Town Creek, Cherokee, Lexington and Leighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3499 8692 3498 8688 3464 8721 3475 8812
      3488 8804 3501 8791
TIME...MOT...LOC 0205Z 294DEG 47KT 3503 8703 3489 8736 3496 8770 

HAIL...1.00IN
WIND...60MPH
 
$$

JMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:37 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 4, 6:37 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
637 PM CDT Mon May 4 2020

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 257 PM CDT Mon May 4 2020

Well, here we go again. A complex of strong to severe thunderstorms
that developed across the Ozarks earlier this morning has continued
to progress toward the Mississippi River. Over the course of the
day, an environment has developed that will support the maintenance
and potentially intensification of this feature as it tracks into the
Mid South and Tennessee Valley late this afternoon and evening.

For the most part, this is a forecast based on current observational
trends and much less so on CAMs and other model guidance which has
not resolved the details of this system well. As such, there are
several trends we have noticed that point to another round of severe
thunderstorms across our area over the course of the next 6-8 hours.
First, 0-6/0-8 km bulk shear vectors indicate an ESE/SE component of
motion which would take this aforementioned complex of storms through
west Tennessee and into northwest Alabama by 22z. Secondly, although
current satellite/radar trends indicate we are still slightly capped
here in North Alabama, surface temperatures have soared into the low
80s, it's possible that with a little more heating we may be able to
erode this cap noted at around 700 mb. Third, a well-defined surface
boundary has remained in the vicinity of the area from near Memphis
to Pulaski to Scottsboro.

To the south of this feature, a higher amount of instability with
1000-1500 J/kg of MLCAPE noted across North Alabama and more
concerning 1000-1200 J/kg of DCAPE. Expect this feature to veer SE
along this boundary over the next few hours and potentially tapping
into the more unstable environment to its south, aiding in
intensification as it does so. The high instability parameters along
will support a decent damaging wind threat, but steep ML Lapse rates
between 700-500 mb will also give us a threat for some large hail as
well if these storms can get going. Additionally, we have noted a
ribbon of 100-200 m2/s2 of effective helicity along the
aforementioned boundary which at the very least would support a non-
zero tornado threat, especially during the 22-01z timeframe.

While the main window for these storms will be from 4 to 9 PM, some
guidance hints that a second complex developing over NE OK and NW AR
could follow in its footsteps, which would be supported by the mean
flow/bulk directional shear. For this reason, cannot rule out a
second round of strong storms late this evening and into the
overnight hours, roughly between 03-06z. This second scenario is a
lower confidence forecast, but we will be watching trends this
evening for this possibility.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 257 PM CDT Mon May 4 2020

A vigorous upper-trough will swing into the Great Lakes and Ohio
Valley on Tuesday, forcing a cold front south through the Tennessee
Valley and Deep South on Tuesday afternoon. Should lingering cloud
cover from the previous day's convection break-up by late morning,
expect enough heating (lower 80's highs) will take place to allow
for an uncapped environment in the afternoon and subsequently surface
based storms along and ahead of this front. While this is a conditional
threat, confidence is a little higher than if storms can develop
they could become strong to severe once again. The main window for
this would be during the afternoon and evening.

Behind this system, a much cooler and drier air mass will filter into
the area Tuesday night into Wednesday. Northerly winds will help to
reinforce this air mass and as a result highs will struggle to make
it out of the 60s despite the abundant sunshine.

.LONG TERM...(Wednesday night through Sunday)
Issued at 257 PM CDT Mon May 4 2020

The extended period will be marked by a significant period of cool
weather, with temperatures running 10-20 degrees below normal for
early to mid May as an upper-level trough over the Great lakes
remains the dominant weather feature across the Eastern CONUS. High
pressure and northerly flow will promote a cool and clear day on
Thursday, with highs peaking in the upper 60s to lower 70s. The only
chance for rain in the extended will come on Friday as a stout
shortwave drops south out of the Plains and through the Deep South.
Showers and scattered elevated storms will accompany this feature
(though the threat for any strong/severe storms appears to be low at
this time). Thereafter, a very cool and dry air mass will move in
for Mother's Day weekend and into early next week. Highs will
struggle to climb above the low to mid 60s, with lows in the upper
30s common. A Frost Advisory could be needed in some areas during
this time period should these trends continue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 637 PM CDT Mon May 4 2020

A complex of thunderstorms over western TN is expected to move to the
east-southeast during the evening hours, reaching KMSL between
02-03Z and KHSV between 03-04Z. These storms will bring gusty winds
and very heavy rainfall that will reduce visibilities and may lead to
ponding of water on runways. The storms will likely exit the area by
06Z, with dry conditions expected through the remainder of the
overnight period. Given an abundance of moisture, cigs are expected
to lower to between 2500 and 3000 feet between 11 and 14Z, with MVFR
conditions expected to prevail in this period. Cigs will lift to
around 4000 feet through the remainder of the period with winds
increasing from the southwest with gusts up to 20 kts during the
afternoon. Isolated to scattered thunderstorms are also expected to
develop along a cold front during the afternoon, however confidence
is too low to include more than a PROB30 at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 4, 1:51 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
151 PM CDT Mon May 4 2020

ALZ001>010-016-TNZ076-096-097-051000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
151 PM CDT Mon May 4 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A complex of strong to severe storms will push southeast into the
Tennessee Valley this afternoon and evening. Damaging winds up to
60-70 MPH, and large hail will be the primary impacts with the
strongest storms. An isolated tornado cannot be ruled out. The threat
for severe weather will decrease after Midnight, behind this system.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated to scattered thunderstorms will continue into the day
Tuesday, as the cold front begins to move eastward through the area.
Gusty winds and small hail are again possible with a few of these
storms. Any lingering thunderstorms will then taper off to the
southeast Tuesday evening following the passage of the cold front.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible late this afternoon through this evening.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:15 PM CDTSpecial Weather StatementHUNLauderdale45 min
May 4, 9:22 PM CDTSevere Thunderstorm WarningHUNJackson, Madison38 min
May 4, 9:57 PM CDTSevere Thunderstorm WarningHUNJackson33 min
May 4, 10:26 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson34 min
May 5, 2:47 PM CDTSpecial Weather StatementHUNJackson28 min
May 5, 3:48 PM CDTSpecial Weather StatementHUNDeKalb27 min
May 5, 4:01 PM CDTSpecial Weather StatementHUNDeKalb29 min
May 5, 4:29 PM CDTSpecial Weather StatementHUNDeKalb31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.